Oregon, 2005

Wildfire in Oregon, July 22 to 27, 2005

July 22 to 27, 2005 · NWS PDT · 1 event in 1 county or zone

The Shitike Creek Fire, centered two miles WNW of Warm Springs, burned 412 acres. There were no structures lost in the blaze.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Shitike Creek Fire, centered two miles WNW of Warm Springs, burned 412 acres. There were no structures lost in the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 22, 10:18 AM PST, 31 minutes earlier.

Area forecast discussion, Jul 22, 10:18 AM PST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED SHORT TERM AND AVIATION
NATIONAL WEATHER SERVICE PENDLETON OR
1118 AM PDT FRI JUL 22 2005

...UPDATED SHORT TERM AND AVIATION DISCUSSIONS...

.SHORT TERM...HAVE RECENTLY ISSUED AN UPDATE TO REMOVE DRY
THUNDERSTORMS FOR THE REST OF THE MORNING. SURFACE AND SPOTTER
REPORTS INDICATE RAIN IS REACHING THE GROUND AND MORNING RAOBS
INDICATE THAT AIRMASS HAS MOISTENED ENOUGH TO SUPPORT WET
THUNDERSTORMS FOR THE REST OF THE DAY. WILL LIKELY NEED TO ISSUE
ANOTHER UPDATE A LITTLE LATER THIS MORNING TO ADJUST AFTERNOON POPS
AND INCREASE WINDS. WINDS HAVE RESPONDED TO INCREASING PRESSURE
GRADIENTS IN THE LOWER COLUMBIA BASIN AND HAVE TIPPED WINDS INTO
WIND ADVISORY CRITERIA (SUSTAINED WINDS OF 31 TO 39 MPH) IN THE
OREGON PORTION OF THE LOWER COLUMBIA BASIN AND THE FOOTHILLS OF THE
BLUE MOUNTAINS IN OREGON. WINDS HAVE ALSO INCREASED TO WIND ADVISORY
CRITERIA ACROSS THE KITTITAS VALLEY AND THE EASTERN COLUMBIA RIVER
GORGE. ACCORDINGLY...A WIND ADVISORY IS IN EFFECT UNTIL 8 PM THIS
EVENING FOR THE AFOREMENTIONED AREAS. SPOTTER REPORTS INDICATE
BLOWING DUST REDUCING VISIBILITIES LOCALLY TO AROUND 1 MILE IN THE
FOOTHILLS OF THE BLUE MOUNTAINS AND IN THE VICINITY OF THE
TRI-CITIES.

WE HAVE ISSUED ANOTHER UPDATE TO THE ZONE FORECAST FOR THE WIND
ADVISORY AND FOR AREAS OF BLOWING DUST IN THE OREGON PORTION OF THE
COLUMBIA BASIN INCLUDING THE OREGON FOOTHILLS OF THE BLUE MOUNTAINS.
78/POLAN

.LONG TERM...HIGH PRESSURE ALOFT WILL DOMINATE THE WEATHER FOR MOST
OF THE EXTENDED PERIOD WITH CONTINUED VERY WARM AND DRY CONDITIONS.
THE UPPER RIDGE WILL BEGIN REBUILDING OVER THE REGION MONDAY NIGHT
AND WILL BECOME MOST AMPLIFIED ON WEDNESDAY AND THURSDAY. THESE WILL
BE THE TWO HOTTEST DAYS IN THE EXTENDED PERIOD WITH TEMPERATURE
READINGS IN THE UPPER 90S...POSSIBLY TOPPING OVER 100 IN THE LOWER
COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS. IN THE MOUNTAINS IT WILL
BE MOSTLY IN THE 80S TO LOWER 90S. THE NEW GFS RUN IS ADVERTISING AN
UPPER TROUGH WITH SOME MONSOON MOISTURE FROM THE SOUTH TO WORK ITS
WAY NORTHWARD INTO THE FORECAST AREA ON THURSDAY AS THE UPPER RIDGE
AXIS MOVES TO THE EAST AND ALLOWS THE FLOW ALOFT TO BECOME MORE
SOUTHERLY. BEING THAT THE MODELS USUALLY HAVE POOR RUN TO RUN
CONSISTENCY AND MODEL TO MODEL CONSISTENCY AT THIS RANGE (7 DAYS
OUT) WILL LEAVE FORECAST DRY FOR NOW AND JUST ADD SOME CLOUDS.
BEYOND THURSDAY HOT AND DRY CONDITIONS WILL CONTINUE AS ANOTHER
UPPER RIDGE BECOMES RE-ESTABLISHED OVER THE PACIFIC NORTHWEST ON
FRIDAY. 88

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THIS MORNING. FLIGHT CONDITIONS COULD GO FROM VFR TO MVFR DUE TO
VISIBILITIES REDUCED TO 3 MILES DUE TO INCREASING WINDS PRODUCING
BLOWING DUST OR DUE TO MODERATE RAINFALL ASSOCIATED WITH A FEW
ISOLATED STRONG THUNDERSTORMS. WINDS WILL BE GUSTY NEAR ANY SHOWERS
OR THUNDERSTORMS WITH SPEEDS 25 TO 35 MPH EXPECTED. OTHERWISE...
WINDS WILL BE WESTERLY 10-20 KNOTS...EXCEPT IN THE LOWER COLUMBIA
BASIN OF NORTHEAST OREGON WHERE SUSTAINED WINDS OF 25 TO 35 KNOTS
WILL OCCUR. CLEARING WILL BEGIN FROM WEST TO EAST TODAY AS MORE
STABLE AIR MOVES BACK INTO THE REGION.  POLAN

&&

.FIRE WEATHER...AS STATED IN THE SHORT-TERM DISCUSSION...THE RED
FLAG WARNING WILL BE EXTENDED UNTIL 3 PM THIS AFTERNOON.  ALTHOUGH
THE AIR MASS WILL MOISTEN AND A FEW THUNDERSTORMS MAY PRODUCE
WETTING RAIN (I.E. AMOUNTS GREATER THAN 0.1 OF AN INCH)...THE
FORECAST AREA HAS BEEN UNDER A DRY SPELL FOR A COUPLE OF WEEKS AND
THE AREAS UNDER THE WARNING HAVE GRASSES AND OTHER FINE FUELS WITH
VERY LOW MOISTURE.  SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  88  59  90  59 /  20   0   0   0
ALW  95  62  91  64 /  20   0   0   0
PSC  94  60  92  58 /  20   0   0   0
YKM  91  56  89  57 /  20   0   0   0
HRI  94  59  92  58 /  20   0   0   0
ELN  85  59  84  55 /  20   0   0   0
RDM  88  46  89  44 /  30   0   0   0
LGD  87  56  90  52 /  20   0   0   0
5J0  89  53  92  50 /  20   0   0   0
DLS  88  61  86  61 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 3 PM FRIDAY FOR ORZ041-ORZ042-ORZ043-
     ORZ044-ORZ045-ORZ046-ORZ047-ORZ048.

  ...WIND ADVISORY UNTIL 8 PM FRIDAY FOR ORZ041-ORZ044-ORZ045.

WA...RED FLAG WARNING UNTIL 3 PM FRIDAY FOR WAZ024-WAZ025-WAZ026-
     WAZ027-WAZ028-WAZ029.

  ...WIND ADVISORY UNTIL 8 PM FRIDAY FOR WAZ024-WAZ026.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/99/99
Hazardous weather outlook, Jul 22, 10:46 AM PST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1146 AM PDT FRI JUL 22 2005

WAZ024>030-ORZ041>050-231230-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
1146 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY THROUGH THIS EVENING

RED FLAG WARNING
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

WIND ADVISORY
      EAST COLUMBIA RIVER GORGE OF WASHINGTON AND OREGON, FOOTHILLS
      OF THE BLUE MOUNTAINS OF OREGON, LOWER COLUMBIA BASIN OF
OREGON

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA
     VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, BLUE MOUNTAINS, OCHOCO-JOHN DAY
     HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA THIS
AFTERNOON TRIGGERING SCATTERED THUNDERSTORMS. A STRONG SURFACE
PRESSURE GRADIENT WILL ALSO CONTRIBUTE TO GUSTY WEST WINDS AND A
WIND ADVISORY IS IN EFFECT UNTIL 8 PM PDT FOR THE COLUMBIA RIVER
GORGE...THE KITTITAS VALLEY...THE COLUMBIA BASIN OF OREGON...AND THE
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON. WINDS OF 30 TO 40 MPH
WITH GUSTS OF 45-50 MPH ARE ANTICIPATED THROUGH EARLY THIS EVENING
BEFORE DIMINISHING AFTER SUNSET.

A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF CENTRAL AND
NORTHEAST OREGON AND SOUTHEAST WASHINGTON UNTIL 3 PM PDT FOR
THUNDERSTORM ACTIVITY AFTER AN EXTENDED DRY PERIOD. CONTACT YOUR
LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR CURRENT FIRE DANGER
CONDITIONS IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
July 22, 10:49 AM PST to July 27, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468342.